Is anyone on plaquenil only? And is it controlling symptoms?

Hi everyone. Just wondered if anyone is on plaquenil alone for lupus? I am on 400mg and trying to taper down to 5mg of prednisilone. Only been on it for 4 months so still waiting for it to work to its fullest. I am struggling tapering down in the steroids, not sure if its the steroid withdrawrel or lupus symptoms! Think the plan is for me to just have the plaquenil just can't see it happening. Does anyone else get headaches, body aches and fatigue coming off of prednisilone. Can't stop crying either, the joys!

11 Replies

  • I was initially prescribed anti-malarials alone and yes they did work well ... after only a month. However, I quickly became jaundiced so had to stop taking them. Always difficult withdrawing from steroids and I believe it will probably depend upon the severity of your symptoms. If anti-malarials suit you, better to take those for a few years though. Hope that helps.

  • Thank you. That's a shame that you couldn't take them as they worked well for you. Coming off of steroids is the pits! Make me feel rough.

    The plaquinal has definitely helped me.

  • Yes it was Joanne. Steroids can cause a lot of problems in the long-term (as I'm now discovering) so better to stay off them for as long as possible!

  • I started out just over 2years ago with Plaquenil 400 mg and 50mg Prednisone. It took me 4 months to get off prednisone, and about 6 months for me to really feel the difference with Plaquenil. That six months was hard and I felt lousy most of the time but slowly started noticing changes - headaches were getting shorter and less frequent, body didn't ache as much and rash was just more obvious in evenings instead of all day. I have had short term prednisone for flares since, but I know that without the Plaquenil already working for me the flares would have lasted longer. To tell the truth I never feel great, but I don't call it a flare unless I have to go to unscheduled doctors appointment. What I do get are waves of tingling or vibration sensations starting in head and working through body that make me nauseous and a little off kilter.

  • Hi Chapter

    Wow that's encouraging that it took six months to work fully. Have felt better since being on it and haven't been bed bound like I was before just get bad days too still, joints and fatigue mainly.

    That sounds very unpleasant the vibrations and tinglings :(

    I get a lot of pins and needles and burning in my feet which is horrid. So many horrible things.

  • Me!!! I've just been on plaquinel for over 18 months now, it took me AGES to taper steroids- 1mg every month, but I finally got there!! My lupus is stable just now & have a smiling 5 month baby boy to prove it!! Keep reducing the steroids in the tiniest doses possible, as I think that's what made it easier to stop altogether!! Fingered crossed for you xx

  • Alison that is such brilliant positive news! Congratulations. So good to hear. There is hope :) great to hear something positive and hearing you are so well. Really cheered me up

    Jo x

  • Do you remember how long the plaquenil took to work for you?

  • It took me 3 months to begin to have positive effects. I now rarely get headaches, joint problems, etc etc etc unless I have sun exposure, a reaction to a bite or something I have eaten. Avoiding red meat, red wine, goats cheese and mushrooms has also helped. I never imagined I would ever feel this well, physically and emotionally.

  • Hi there. Keep trying, I'm now on 1 mg of Prednislone .400mg Plaqunil. No Flares as such after 6 months. Fell less well if I drop that final mg of Pred. I feel most of the time unaffected by my Lupus. I started Plaqunil 9 years ago. My Rheumatologist has said he feels I will now not get any major organ damage. I feel very lucky. I do however have Fibromyalgia which reduces my mobility. At least however this will not affect life expectancy. Keep going. Best wishes xx

  • Thank you everyone for your replies. Really encouraging....

    Have been so much better on the plaquenil so hopefully after the full 6 months will feel even better :)

You may also like...